Georgia, 2012

Damaging Wind in Georgia, August 28, 2012

August 28, 2012 · NWS CHS · 1 event in 1 county or zone

Within the broad circulation and deep moisture associated with Tropical Storm Isaac, scattered to numerous thunderstorms developed throughout the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Within the broad circulation and deep moisture associated with Tropical Storm Isaac, scattered to numerous thunderstorms developed throughout the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 28, 3:21 PM EST, 44 minutes earlier.

Area forecast discussion, Aug 28, 3:21 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT TUE AUG 28 2012

.SYNOPSIS...
TROPICAL CYCLONE ISAAC WILL REMAIN WELL WEST OF THE REGION THROUGH
WEDNESDAY AS IT BEGINS TO MOVE INLAND ALONG THE GULF COAST. DEEP
TROPICAL MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA THROUGH
THURSDAY BEFORE HIGH PRESSURE BEGINS TO BUILD IN FROM THE NORTH ON
FRIDAY AND INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
DEEP TROPICAL MOISTURE WILL REMAIN OVER THE AREA TONIGHT WITH HIGH
PRESSURE OVER THE MIDWEST AND WESTERN ATLANTIC...AND A TROUGH OF LOW
PRESSURE ALONG THE NORTHEAST SEABOARD AS WELL AS TROPICAL CYCLONE
ISAAC OVER THE NORTH CENTRAL GULF OF MEXICO. WITH THESE FEATURES IN
PLACE...VERY MOIST SOUTH/SOUTHEAST FLOW WILL CONTINUE TO PERSIST OVER
THE AREA THROUGH TONIGHT...SETTING UP FAVORABLE CONDITIONS FOR
WIDESPREAD SHOWERS/ISOLATED THUNDERSTORMS ALONG A CONVERGENCE ZONE
OVER SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. WITH PWATS
REMAINING AROUND 2.5 INCHES...SFC DEWPTS IN THE MID 70S...AND SLOW
STORM MOTION EXPECTED...SHOWERS AND/OR THUNDERSTORMS WILL REMAIN
CAPABLE OF PRODUCING HEAVY RAIN WITH 1-2 INCH RAINFALL ACCUMULATIONS
PER HOUR. THERE WILL BE A POTENTIAL RISK OF ADDITIONAL FLOODING
TONIGHT...ESPECIALLY ALONG COASTAL COUNTIES AS WE APPROACH HIGH TIDE.
DESPITE RECENT RAINS...OVERNIGHT LOWS WILL BE MILD WITH CLOUD COVER
EXPANDING OVER THE FORECAST AREA. EXPECT LOW TO REACH THE LOW/MID
70S...WITH COOLEST TEMPS INLAND.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
WEDNESDAY AND WEDNESDAY NIGHT...AS TROPICAL CYCLONE ISAAC BEGINS TO
MOVE INLAND ALONG THE LOUISIANA COASTLINE THE FORECAST AREA WILL
REMAIN WITHIN A VERY DEEP TROPICAL AIRMASS. A WEST/EAST ORIENTED
FRONT DRAPED ACROSS AREAS TO THE NORTH WILL SLOWLY SINK SOUTHWARD
THROUGH THE DAY...SETTING UP A NICE LOW LEVEL CONVERGENCE ZONE ALONG
THE BOUNDARY WITH AN AREA OF HIGH PRESSURE BUILDING IN FROM THE
NORTH. THOUGH SOME DRIER AIR MAY TRY TO MOVE IN FROM THE
SOUTHWEST...MODELS DO SHOW PWATS REMAINING IN THE 2.25 INCH RANGE
THROUGH THE DAY. THE EXPECTATION IS FOR PRECIP TO GET STARTED JUST
NORTH OF THE AREA CLOSER TO THE FRONT...AND THEN PUSH SOUTHWARD INTO
THE EVENING. POPS START OFF THE DAY WITH A NORTH/SOUTH GRADIENT AND
THEN FILL IN TO LIKELY POPS EVERYWHERE BY THE AFTERNOON/EVENING WITH
ISOLATED EMBEDDED THUNDERSTORMS. GIVEN THE DEEP TROPICAL
MOISTURE...EFFICIENT RAINFALL PRODUCTION IS EXPECTED AGAIN WHICH
WILL ALLOW FOR POCKETS OF LOCALLY HEAVY RAINFALL. WITH THE EXCESSIVE
RAINS THAT OCCURRED ON TUESDAY...ESPECIALLY IN AND AROUND LOCATIONS
FROM WEST ASHLEY TO MOUNT PLEASANT...IT WON/T TAKE MUCH TO CAUSE
MORE FLOODING PROBLEMS. WILL CONTINUE THE FLOOD WORDING IN THE HWO.
OVERNIGHT...THE CONVERGENCE ZONE ALONG THE FRONT WILL LAY ACROSS THE
AREA AND LIKELY POPS CONTINUE AT LEAST THROUGH THE FIRST PART OF THE
EVENING. AS THE NIGHT PROGRESSES...MODELS SHOW THE FOCUS FOR PRECIP
SHIFTING OFFSHORE.

THURSDAY THROUGH FRIDAY...AS ISAAC PUSHES FURTHER INLAND NEAR THE
ARKLATEX...AN UPPER ANTICYCLONE NORTH OF IT WILL BEGIN TO SHIFT
EASTWARD ACROSS THE OHIO VALLEY AND EVENTUALLY TOWARD EASTERN NC/VA.
AS THIS OCCURS...THE SURFACE HIGH WILL SETTLE IN ACROSS THE MID
ATLANTIC ON THURSDAY AND EVENTUALLY ACROSS THE AREA ON FRIDAY. THE
DEEP TROPICAL MOISTURE WILL HANG ON THROUGH THURSDAY...WITH PWATS
DROPPING OFF SIGNIFICANTLY THROUGH THE DAY ON FRIDAY. ANOTHER ROUND
OF LIKELY POPS IS IN PLACE THURSDAY...WITH A DRYING TREND THURSDAY
NIGHT INTO FRIDAY. MODELS SHOW SOME SMALL DISCREPANCIES AS TO HOW
FAR SOUTHWEST THE DRY AIR PUNCHES IN ON FRIDAY...BUT IT IS POSSIBLE
THAT FRIDAY COULD END UP BEING TOTALLY DRY. ANOTHER DAY WITH
SUPPRESSED TEMPS ON THURSDAY WITH CLOUDS AND RAIN AROUND...AND THEN
A WARMER DAY FRIDAY AS SUNSHINE RETURNS FROM NORTHEAST TO SOUTHWEST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
FRIDAY NIGHT...KEPT SLIGHT CHANCE POPS WITH TEMPS NEAR NORMAL.
BY SATURDAY...THE UPPER RIDGE BEGINS TO WEAKEN AND SHIFT SOUTHEAST
OF THE AREA AS A BROAD UPPER TROUGH...WHICH PICKS UP THE REMNANT
MOISTURE OF ISAAC...FORM OVER THE OH RIVER VALLEY. WITH THE FALLING
UPPER HEIGHTS AND SOME INCREASE IN DEEP LAYER MOISTURE...HAVE KEPT
LOW END CHANCE POPS. BY SUNDAY THROUGH TUESDAY...FORECAST CONFIDENCE
BEGINS TO DROP OFF. FOR NOW...HAVE GONE WITH A SOLUTION THAT SHOWS A
WEAKENING UPPER TROUGH OVER THE REGION...WITH INCREASING DEEP LAYER
MOISTURE. HAVE KEPT LOW END CHANCE POPS...WHICH IS CLOSE TO CLIMO.
TEMPS AROUND CLIMO THROUGH THE PERIOD.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
DEEP TROPICAL MOISTURE WILL CONTINUE TO BRING PERIODS OF SHOWERS AND
ISOLATED THUNDERSTORMS THROUGH THIS EVENING AT BOTH TERMINALS.
EXPECT PERIODS MVFR CONDITIONS WITH POSSIBLY IFR VSBYS...WITHIN
AREAS OF HEAVY SHOWERS. THE BEST CHANCES FOR RAIN STILL LOOK TO BE
OVER KCHS...WITH A LITTLE LESS COVERAGE EXPECTED CLOSER TO KSAV.
WITH PERSISTENT TROPICAL MOISTURE OVER THE AREA THROUGH TUESDAY
AFTERNOON...CAN NOT RULE OUT SEVERAL PERIODS OF MVFR CONDITIONS WITH
SHOWER AND/OR THUNDERSTORM ACTIVITY.

EXTENDED AVIATION OUTLOOK...UNSETTLED CONDITIONS WITH PERIODIC
RESTRICTIONS POSSIBLE THROUGH THURSDAY. IMPROVING CONDITIONS
EXPECTED FROM FRIDAY ONWARD.

&&

.MARINE...
THE PRESSURE GRADIENT BETWEEN ATLANTIC HIGH PRESSURE AND TROPICAL
CYCLONE ISAAC OVER THE NORTHERN GULF OF MEXICO WILL CONTINUE TO
RELAX OVER THE COASTAL WATERS TONIGHT. EXPECT WINDS TO PEAK AROUND
15 KNOTS...WITH HIGHEST WINDS EXPECTED OVER GEORGIA WATERS.
WINDS/SEAS WILL CONTINUE TO IMPROVE OVERNIGHT AS ATLANTIC HIGH
PRESSURE BUILD OVER THE WATERS. SEAS WILL BE DOMINATED BY AN EAST TO
SOUTHEAST SWELL WHICH WILL CONTRIBUTE TO SEAS PEAKING BETWEEN 4-5
FEET BEYOND 20 NM.

WEDNESDAY THROUGH SUNDAY...A SOUTH TO SOUTHWEST FLOW REGIME WILL
PERSIST THROUGH WEDNESDAY AHEAD OF A SOUTHWARD MOVING FRONT AND HIGH
PRESSURE TO THE NORTH. WINDS WILL TURN MORE NORTHEAST AND EASTERLY
BY FRIDAY AS THE CENTER OF THE HIGH SETTLES IN ACROSS NORTH CAROLINA
AND VIRGINIA. AS THE HIGH DISSIPATES OVER THE WEEKEND A MORE TYPICAL
SOUTH TO SOUTHWEST FLOW WILL RETURN. OVERALL...WINDS WILL BE 15
KNOTS OR LESS THROUGH THE WEEKEND. SEAS WILL BE ON A DOWNWARD TREND
WITH 2-4 FEET WITHIN 20 NM AND 3-5 FEET BEYOND ON WEDNESDAY.
THEREAFTER...SEAS WILL BE 2-3 FEET THROUGH THE WEEKEND.

RIP CURRENTS...DUE TO THE AFFECTS OF THE APPROACHING FULL
MOON...LINGERING SWELL ENERGY...AND ONSHORE FLOW...A MODERATE RISK
OF RIP CURRENTS WILL CONTINUE AT ALL BEACHES THROUGH WEDNESDAY.

&&

.TIDES/COASTAL FLOODING...
MODELS CONTINUE TO INDICATE POSITIVE TIDAL ANOMALIES OF ABOUT ONE
HALF FOOT THROUGH MID-LATE WEEK AND THIS COULD LEAD TO SHALLOW
SALTWATER FLOODING DURING THE TIME OF THE EARLY EVENING HIGH
TIDES. THE SITUATION COULD BECOME WORSE IF HEAVY RAINFALL OCCURS
DURING THE HIGH TIDE...ESPECIALLY IN THE NORMALLY FLOOD-PRONE
AREAS SUCH AS DOWNTOWN CHARLESTON AND SAVANNAH.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...DPB
SHORT TERM...BSH
LONG TERM...BSH
AVIATION...BSH/DPB
MARINE...BSH/DPB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 28, 3:24 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
424 PM EDT TUE AUG 28 2012

SCZ045-052-292030-
INLAND BERKELEY-TIDAL BERKELEY-
424 PM EDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FLOODING...HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE THROUGH
TONIGHT DUE TO THUNDERSTORMS AND THE PRESENCE OF DEEP TROPICAL
MOISTURE. THIS COULD LEAD TO ADDITIONAL OCCURRENCES OF FLASH
FLOODING...ESPECIALLY IN AREAS AFFECTED BY EARLIER TORRENTIAL
RAINFALL. THIS INCLUDES...BUT IS NOT LIMITED TO...AREAS FROM
AROUND HANAHAN TO DANIEL ISLAND AND LOCATIONS TO THE NORTHEAST
ALONG THE CHARLESTON COUNTY LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FLOODING...ADDITIONAL ROUNDS OF PERIODIC HEAVY RAINFALL WILL BE
POSSIBLE THROUGH THURSDAY. THIS COULD LEAD TO LOCALLY EXCESSIVE
RAINFALL AND FLOODING...ESPECIALLY IN LOCATIONS AROUND DANIEL
ISLAND AND ALONG THE CHARLESTON COUNTY LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

SCZ050-292030-
CHARLESTON-
424 PM EDT TUE AUG 28 2012

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH WEDNESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

FLOODING...HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE THROUGH
TONIGHT DUE TO THUNDERSTORMS AND THE PRESENCE OF DEEP TROPICAL
MOISTURE. THIS COULD LEAD TO ADDITIONAL OCCURRENCES OF FLASH
FLOODING...ESPECIALLY IN AREAS AFFECTED BY EARLIER TORRENTIAL
RAINFALL. THIS INCLUDES...BUT IS NOT LIMITED TO...AREAS FROM
AROUND WEST ASHLEY AND JAMES ISLAND...TO NORTH CHARLESTON AND
DOWNTOWN CHARLESTON...AND MOUNT PLEASANT.

COASTAL HAZARDS...ELEVATED TIDES DUE IN PART TO THE UPCOMING FULL
MOON COULD PRODUCE SHALLOW SALT WATER FLOODING AROUND THE TIME OF
HIGH TIDE EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

FLOODING...ADDITIONAL ROUNDS OF PERIODIC HEAVY RAINFALL WILL BE
POSSIBLE THROUGH THURSDAY. THIS COULD LEAD TO LOCALLY EXCESSIVE
RAINFALL AND FLOODING...ESPECIALLY IN LOCATIONS FROM AROUND WEST
ASHLEY...TO DOWNTOWN CHARLESTON...AND MOUNT PLEASANT.

COASTAL HAZARDS...THE RIP CURRENT RISK WILL REMAIN ELEVATED
THROUGH AT LEAST THE MIDDLE OF THE WEEK. ALSO...ELEVATED TIDES
WILL CONTINUE AND MAY PRODUCE SHALLOW SALT WATER FLOODING AROUND
THE TIMES OF HIGH TIDE EACH EVENING THROUGH LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-292030-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-
424 PM EDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAINFALL...ROUNDS OF OCCASIONALLY HEAVY RAINFALL WILL BE
POSSIBLE THROUGH TONIGHT DUE TO THUNDERSTORMS AND THE PRESENCE OF DEEP
TROPICAL MOISTURE. THIS COULD LEAD TO LOCALLY EXCESSIVE RAINFALL
AND FLOODING...ESPECIALLY ACROSS LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAVY RAINFALL...PERIODS OF HEAVY RAINFALL WILL CONTINUE TO BE
POSSIBLE THROUGH THURSDAY. THIS COULD LEAD TO LOCALLY EXCESSIVE
RAINFALL AND FLOODING...ESPECIALLY OF LOW LYING AND POOR DRAINAGE
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ117-119-139-141-SCZ048-049-051-292030-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-COASTAL JASPER-
424 PM EDT TUE AUG 28 2012

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH WEDNESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

HEAVY RAINFALL...ROUNDS OF OCCASIONALLY HEAVY RAINFALL WILL BE
POSSIBLE THROUGH TONIGHT DUE TO THUNDERSTORMS AND THE PRESENCE OF DEEP
TROPICAL MOISTURE. THIS COULD LEAD TO LOCALLY EXCESSIVE RAINFALL
AND FLOODING...ESPECIALLY ACROSS LOW LYING AND POOR DRAINAGE AREAS.

COASTAL HAZARDS...ELEVATED TIDES DUE IN PART TO THE UPCOMING FULL
MOON COULD PRODUCE SHALLOW SALT WATER FLOODING AROUND THE TIME OF
HIGH TIDE EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

HEAVY RAINFALL...PERIODS OF HEAVY RAINFALL WILL CONTINUE TO BE
POSSIBLE THROUGH THURSDAY. THIS COULD LEAD TO LOCALLY EXCESSIVE
RAINFALL AND FLOODING...ESPECIALLY OF LOW LYING AND POOR DRAINAGE
AREAS.

COASTAL HAZARDS...THE RIP CURRENT RISK WILL REMAIN ELEVATED
THROUGH AT LEAST THE MIDDLE OF THE WEEK. ALSO...ELEVATED TIDES
WILL CONTINUE AND MAY PRODUCE SHALLOW SALT WATER FLOODING AROUND
THE TIMES OF HIGH TIDE EACH EVENING THROUGH LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-292030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
424 PM EDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 28, 2:36 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
336 PM EDT TUE AUG 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     FLASH FLOOD      1 NNE NORTH CHARLESTON  32.86N  79.97W
08/28/2012                   CHARLESTON         SC   BROADCAST MEDIA

            NORTH CHARLESTON ROADS FLOODED...NOISETTE BLVD AND
            VIRGINIA. MCMILLAN TO NOISETTE AND ST. JOHNS. BUIST AT
            PARK PLACE. VIADUCT AND HOBSON.

&&

EVENT NUMBER CHS1200729
Local storm report, Aug 28, 2:59 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
359 PM EDT TUE AUG 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      1 NNE MAYBANK BRIDGE    32.77N  80.00W
08/28/2012                   CHARLESTON         SC   TRAINED SPOTTER

            EMORY AVENUE FLOODED AND ONLY PASSAGE BY TALL TRUCKS.
            MANY YARDS FLOODED AND WATER SURROUNDING SOME HOMES.

&&

EVENT NUMBER CHS1200730
Local storm report, Aug 28, 3:03 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
403 PM EDT TUE AUG 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HEAVY RAIN       2 SE BEARS BLUFF        32.63N  80.23W
08/28/2012  M4.20 INCH       CHARLESTON         SC   TRAINED SPOTTER

            RAINFALL TOTAL 8 AM TO 4 PM.

&&

EVENT NUMBER CHS1200731

VB
Special weather statement, Aug 28, 3:26 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
426 PM EDT TUE AUG 28 2012

GAZ088-100-101-116-282130-
BULLOCH-EFFINGHAM-INLAND BRYAN-SCREVEN-
426 PM EDT TUE AUG 28 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
EFFINGHAM AND BRYAN COUNTIES THROUGH 530 PM EDT...

AT 424 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM COOPERVILLE TO
LEEFIELD TO PEMBROKE...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALTMAN...BAY...BLITCHTON...BROOKLET...CAPTOLO...DOVER...EGYPT...
GUYTON...HUNTERS...KILDARE...LANIER...LEEFIELD...MARLOW...
NEWINGTON...OLIVER...PEMBROKE...PINEORA...SHAWNEE AND STILSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
WIND GUSTS OF 30 TO 40 MPH...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3280 8150 3254 8138 3217 8139 3209 8167
      3237 8171 3264 8181
TIME...MOT...LOC 2026Z 238DEG 11KT 3260 8168 3242 8162
          3212 8162
Local storm report, Aug 28, 3:38 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
438 PM EDT TUE AUG 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HEAVY RAIN       2 SE WEST ASHLEY        32.78N  79.99W
08/28/2012  M7.50 INCH       CHARLESTON         SC   TRAINED SPOTTER

            SPOTTER MEASURED 7.50 INCHES OF RAIN BEFORE GAUGE
            OVERFLOWED.

&&

EVENT NUMBER CHS1200732
Special weather statement, Aug 28, 3:51 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
451 PM EDT TUE AUG 28 2012

GAZ088-100-101-SCZ042-047-282130-
BULLOCH-EFFINGHAM-HAMPTON-INLAND JASPER-SCREVEN-
451 PM EDT TUE AUG 28 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
EFFINGHAM...HAMPTON AND JASPER COUNTIES THROUGH 530 PM EDT...

AT 448 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM NEWINGTON TO
TUSCULUM TO COLDBROOK...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CLYO...EBENEZER...EGYPT...GUYTON...KILDARE...MARLOW...NEWINGTON...
OLIVER...PINEORA...RINCON...SHAWNEE...SPRINGFIELD...STILLWELL...
GARNETT...PURYSBURGH...ROBERTVILLE...SHIRLEY...TARBORO AND TILLMAN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3276 8132 3236 8101 3214 8134 3260 8161
TIME...MOT...LOC 2051Z 233DEG 21KT 3259 8152 3241 8140
          3223 8126

The radar

The Charleston,SC radar (KCLX), 47 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
August 28, 4:05 PM EST to 4:06 PM EST
Where
Effingham County, 1.5 mi NNW of Guyton
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.350, -81.390

The public reports three to four trees down along Highway 17.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410740.